Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 10, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 19, 2004, 5:45 PM EDT for Harrison County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 5:45 PM EDT (21:45 UTC)
- Expired
- May 19, 2004, 8:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Harrison County, KY
The radar
The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 192145
FFWLMK
KYC097-200000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 PM EDT WED MAY 19 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HARRISON COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 800 PM EDT
* AT 541 PM EDT...HARRISON COUNTY DISPATCH REPORTED SEVERAL ROADS
CLOSED ACROSS THE CENTRAL PORTIONS OF HARRISON COUNTY.
* SOME LOCATIONS IN THE WARNING INCLUDE CYNTHIANA
EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.
LAT...LON 3840 8418 3829 8442 3848 8453 3855 8433
3850 8420 3845 8415
$$
JARVIS1 follow-up statement
000 WGUS73 KLMK 192301 FFSLMK KYC097-200015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 700 PM EDT WED MAY 19 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 800 PM EDT FOR HARRISON COUNTY IN EAST CENTRAL KENTUCKY HAS BEEN CANCELLED... AT 655 PM EDT HARRISON COUNTY LAW ENFORCEMENT OFFICIALS REPORTED THAT 4 ROADS THAT WERE PREVIOUSLY FLOODED OUT BY HEAVY RAINS HAD RECEDED. SOME ADDITIONAL LIGHT TO MODERATE RAIN MAY MOVE BACK INTO HARRISON COUNTY AND THE CYNTHIANA AREA ALTHOUGH NO ADDITIONAL SIGNIFICANT FLOODING IS EXPECTED WITH THAT ACTIVITY. REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ JB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:00 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 19, 2:00 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 200 PM EDT WED MAY 19 2004 .SHORT RANGE (DAYS 0-3)... BAND OF NUMEROUS TS HAVE DEVELOPED THIS AFTERNOON ALONG MESOSCALE BOUNDARY DRAPED ACROSS CEN KY AND PARTS OF SRN IND. ENVIRONMENT EQUATORWARD OF FRONT OVER IN/IL CHARACTERIZED BY PWS AROUND 150-200% OF NORMAL AND CAPES NEARING 2500 J/KG. GIVEN THIS AND THAT MEAN STORM MOTIONS ARE MORE OR LESS PARALLEL TO THE BOUNDARY, PERIODS OF HVY RAIN (MAYBE LOCALIZED FLOODING) CERTAINLY POSSIBLE, THRU THE EARLY EVE HOURS. FRZ LEVELS ARE SOMEWHAT LOWER THAN YESTERDAY, SO HAIL POTL WOULD BE HIGHER. STORMS MAY ORGANIZE INTO SMALL LINE SEGMENTS GIVEN INSTABILITY/SHEAR PROFILES, AS EVIDENCED BY TS CLUSTER NEAR KEVV ATTM. THOSE COULD PRODUCE SVR WINDS, PER SWODY1 SLIGHT RISK. THINKING BULK OF TS ACTIVITY WOULD BE ON THE WANE BY LATE EVENING. MID-LEVEL RIDGING BUILDS INTO THE REGION TOMORROW, WITH GENERALLY SCT FLAT CLOUDS UNDER WARMING MID-LEVEL TEMPERATURES. CONSENSUS OF GFS/ETA SUGGEST DEVELOPMENT OF SFC TROF ROUGHLY ALONG/NE OF MADISON TO LEXINGTON LINE BY THU AFTERNOON, WHERE SOME ISO TS COULD DEVELOP. GFSMOS GUIDANCE ALSO SUGGESTS ISO TS POSSIBLE MAINLY BLUEGRASS REGION FRI AFTERNOON, AS AIRMASS REMAINS WARM, MOIST, AND UNSTABLE. TREND CONTINUES INTO SAT, BUT OVERALL INSTABILITY LOOKS A BIT LESS. XXV .LONG RANGE (DAYS 4-7)... MID LVL RIDGE WILL STILL BE DOMINANT AT BEGINNING OF EXTENDED PERIOD. LATER SUNDAY INTO MONDAY MID LVLS HTS WILL BE ERODING WITH STRONG SWLY FLOW DVLPNG. SO FOR MON PM THROUGH WED WILL SEE MAINLY DIURNAL CHANCES OF TSTMS ONCE AGAIN IN THE FCST. BY ABOUT TUESDAY WILL SEE A REPETITIVE PATTERN COMPARED TO THIS WEEK AS A FRONTAL BOUNDARY STALLS OUT ACROSS CENTRAL OR SOUTHERN INDIANA...POSSIBLY ALLOWING CONVECTIVE SYSTEMS TO PROPAGATE INTO THE OH VLY WITH OUTFLOW BNDRY INDUCED CONVECTION. WARMER THAN CLIMATOLOGICAL NORMS TO CONTINUE THROUGH THE EXT PERIOD AS WELL. EXT MOS TEMPS ARE CONSISTENT TO PREV MODEL RUNS...LITTLE CHANGES TO TEMPS. JB && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. &&
Hazardous weather outlook, May 19, 4:10 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 410 PM EDT WED MAY 19 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-200900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 410 PM EDT (310 PM CDT) WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS. THE PRIMARY SEVERE WEATHER THREATS ARE HIGH WIND GUSTS AND HAIL, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. DUE TO THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE AND THE ORIENTATION OF THE THUNDERSTORM DEVELOPMENT ALONG AN OLD OUTFLOW BOUNDARY, PROLONGED PERIODS OF HEAVY RAIN MAY OCCUR, WHICH COULD PRODUCE URBAN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGH INSTABILITY IS FORECAST TO REDEVELOP OVER PARTS OF THE OUTLOOK AREA THURSDAY, WHICH MAY PRODUCE ISOLATED STRONG OR SEVERE THUNDERSTORMS NORTHEAST OF A LOUISVILLE TO LEXINGTON LINE, WHERE A SLIGHT RISK FOR SEVERE STORMS IS FORECAST BY THE STORM PREDICTION CENTER. IN ADDITION, THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY THROUGH TUESDAY OVER PARTS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT.... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. XXV
In the hours before
Special weather statement, May 19, 12:37 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1237 PM EDT WED MAY 19 2004 INZ084-089-090-KYZ023>025-028>030-038-039-045>047-053>055-191925- ANDERSON KY-BOYLE KY-BRECKINRIDGE KY-BULLITT KY-CRAWFORD IN- HANCOCK KY-HARDIN KY-HARRISON IN-JEFFERSON KY-LARUE KY-MARION KY- MEADE KY-MERCER KY-NELSON KY-PERRY IN-SPENCER KY-WASHINGTON KY- INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...DANVILLE... ELIZABETHTOWN...HARDINSBURG...HARRODSBURG...LOUISVILLE 1237 PM EDT (1137 AM CDT) WED MAY 19 2004 ...SCATTERED STRONG THUNDERSTORMS TO CONTINUE THIS AFTERNOON ACROSS CENTRAL KENTUCKY AND FAR SOUTHERN INDIANA... STORMS HAVE QUICKLY FIRED JUST AFTER NOON ALONG A BAND FROM TELL CITY AND HARDINSBURG...EAST TO BARDSTOWN, SPRINGFIELD AND HARRODSBURG. A FEW OF THESE STORMS COULD BE STRONG WITH SMALL HAIL, GUSTY WINDS TO 30 MPH AND TORRENTIAL DOWNPOURS. SCATTERED STORMS ARE EXPECTED TO CONTINUE INTO THE AFTERNOON AND MAY ORGANIZE A BIT BETTER WITH A THREAT FOR ISOLATED SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA. JB
Special weather statement, May 19, 2:31 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 231 PM EDT WED MAY 19 2004 INZ083-089-191930- DUBOIS IN-PERRY IN- INCLUDING THE CITIES OF...JASPER 231 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS TO AFFECT DUBOIS AND PERRY COUNTIES THROUGH 230 PM EST (330 PM EDT)... A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEASTERN WARRICK AND NORTHERN SPENCER COUNTY WILL MOVE NORTHEAST ACROSS SOUTHERN DUBOIS AND NORTHERN PERRY COUNTIES THROUGH 230 PM EST. EXPECT TORRENTIAL RAINS...WIND GUSTS TO 40 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH THIS CLUSTER OF STORMS. IN ADDITION...SOME SMALL HAIL MAY BE POSSIBLE WITH THIS STORM. DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL ACCUMULATIONS ACROSS THE AREA WILL BE BETWEEN ONE HALF AND ONE INCH THROUGH THE PERIOD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JARVIS
Special weather statement, May 19, 3:48 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 348 PM EDT WED MAY 19 2004 INZ090>092-KYZ029-030-192100- BULLITT KY-CLARK IN-FLOYD IN-HARRISON IN-JEFFERSON KY- INCLUDING THE CITIES OF...LOUISVILLE...NEW ALBANY AND CORYDON 348 PM EDT WED MAY 19 2004 ...SCATTERED STRONG THUNDERSTORMS TO AFFECT THE LOUISVILLE METRO AREA THROUGH 500 PM EDT... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION THROUGH 500 PM EDT. ONE STRONG THUNDERSTORM OVER SOUTHERN HARRISON COUNTY WILL MOVE SLOWLY EAST NORTHEAST AND AFFECT AREAS SUCH AS ELIZABETH...VALLEY STATION AND OTHER AREAS ALONG AND SOUTH OF I-265. A SECOND AND MORE STRONGER STORM LOCATED NEAR LEAVENWORTH WILL MOVE EAST AND AFFECT AREAS ALONG INTERSTATE 64. THIS WOULD INCLUDE THE CORYDON AREA AND EVENTUALLY THE WESTERN PORTION OF METRO LOUISVILLE. THESE STORMS WILL PRODUCE TORRENTIAL RAINS...WIND GUSTS TO 45 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING. IN ADDITION...SOME SMALL HAIL IS POSSIBLE. RAINFALL RATES WITH THESE THUNDERSTORMS WILL AVERAGE AROUND ONE INCH PER HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JARVIS
Local storm report, May 19, 5:07 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL LOUISVILLE 38.22N 85.74W
05/19/2004 1.00 INCH JEFFERSON KY BROADCAST MEDIA
QUARTER SIZE HAIL FALLING AT INTERSECTION OF HURSTBOURNE
AND SHELBYVILLE ROAD.
&&
WAIDLEYLocal storm report, May 19, 5:16 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
516 PM EDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL LOUISVILLE 38.22N 85.74W
05/19/2004 0.75 INCH JEFFERSON KY BROADCAST MEDIA
DIME TO PENNY SIZE HAIL REPORTED AROUND DOWNTOWN
LOUISVILLE
&&
XXVSpecial weather statement, May 19, 5:29 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 529 PM EDT WED MAY 19 2004 KYZ024>028-192245- BRECKINRIDGE KY-GRAYSON KY-HARDIN KY-MEADE KY-OHIO KY- INCLUDING THE CITIES OF...HARDINSBURG AND ELIZABETHTOWN 529 PM EDT WED MAY 19 2004 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF MEADE...HARDIN...BRECKINRIDGE...OHIO AND GRAYSON COUNTIES THROUGH 645 PM EDT... SEVERAL CLUSTERS OF STRONG THUNDERSTORMS WILL AFFECT MUCH OF THE AREA OVER THE NEXT HOUR OR SO. ONE STRONG THUNDERSTORM CURRENTLY OVER SOUTHEASTERN MEADE COUNTY...NEAR FLAHERTY WILL MOVE EAST AND AFFECT VINE GROVE...RADCLIFF AND THE FORT KNOX AREAS THROUGH 645 PM EDT. A SECOND THUNDERSTORM JUST NORTHEAST OF DUNDEE IN OHIO COUNTY WILL MOVE EAST AND AFFECT SOUTHERN BRECKINRIDGE AND NORTHERN GRAYSON COUNTY THROUGH 645 PM EDT. AREAS IN THE PATH OF THIS STORM ARE FORDSVILLE...FALLS OF ROUGH...MCDANIELS AND AREAS NORTH OF LEITCHFIELD. THESE STORMS WILL PRODUCE TORRENTIAL RAINS...WIND GUSTS UP TO 45 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. IN ADDITION...SMALL HAIL IS POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JARVIS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:18 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 42 min |
| May 19, 5:09 PM EDT | Flash Flood Warning | LMK | Jefferson | 51 min |
| May 19, 5:11 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 34 min |
Nearby
Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.